Kentucky, 2013

Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013

June 17 to 18, 2013 · NWS JKL · 4 events in 3 counties and zones

Isolated slow moving thunderstorms caused creeks and streams to over top their banks in parts of Perry and Breathitt Counties on June 17, 2013. The Big Creek Community of Perry county was particularly hard hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$578,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated slow moving thunderstorms caused creeks and streams to over top their banks in parts of Perry and Breathitt Counties on June 17, 2013. The Big Creek Community of Perry county was particularly hard hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 7:17 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 17, 7:17 PM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT MON JUN 17 2013

.UPDATE...
ISSUED AT 815 PM EDT MON JUN 17 2013

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
COMMONWEALTH. STORM INTENSITY HAS DIMINISHED WITH THE SETTING SUN.
STORM MTION IS NEARLY NON EXISTANT AND SO THE RAINFALL IS VERY HEAVY
WHERE THE STORMS SET. HAVE ISSUED A COUPLE URBAN AND SMALL STREAM
ADVISORIES FOR VERY LOCALIZED HEAVY RAIN. EXPECT THE SHOWERS TO
PERSIST THROUGH MUCH OF THE NIGHT BUT AT A MUCH LOWER INTENSITY.
UPDATED GRIDS WITH LATEST DATA BUT ZONES STILL APPEAR ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 304 PM EDT MON JUN 17 2013

THIS AFTERNOON AND EVENING SHOULD BE MUCH LIKE YESTERDAY WITH POP UP
THUNDERSTORMS FORMING. TODAY IS ACTUALLY A BIT MORE UNSTABLE THAN
YESTERDAY AND THERE IS SOME DRY AIR ALOFT. AS SUCH...THERE IS A
BETTER CHANCE TO SEE A SEVERE THUNDERSTORMS OR TWO THIS AFTERNOON AND
EARLY EVENING WITH STRONG WINDS BEING THE BIGGEST THREAT. THE HRR
CONTINUES TO SHOW THE CONVECTION STARTING TO BLOSSOM SOON ACROSS THE
AREA. THE FORECAST IS ASSUMING THAT THERE WILL BE MORE CONVECTION
DEVELOPING IN THE NEXT COUPLE OF HOURS. THE STORMS ARE MORE SLOW
MOVING THIS EVENING SO THE POTENTIAL EXISTS FOR SOME LOCALIZED
FLOODING...WITH SOME DITCHES AND LOW WATER CROSSINGS RUNNING FULL.
FOR TEMPERATURES WENT FOR A MODEL BLEND EXCEPT FOR TOMORROW WHICH IS
A BIT WARMER THAN THE BLEND.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 304 PM EDT MON JUN 17 2013

THE WEATHER PATTERN FOR THE EXTENDED CONTINUES TO BE QUITE
UNCERTAIN. THE VARIOUS FORECAST MODELS HAVE YET TO CONVERGE ON ANY
ONE SOLUTION...WITH THE GFS AND ECMWF BOTH PRODUCING ISOLATED RAIN
SHOWERS AND STORMS DURING DIFFERENT PERIODS FROM THURSDAY ONWARD.
THE MOS GUIDANCE WAS ALSO FALLING IN LINE WITH THIS TYPE OF NEBULOUS
PATTERN. THAT BEING SAID...WITH WARM MOIST CONDITIONS EXPECTED...AND
WITH WEAK WEATHER DISTURBANCES PASSING SOUTH AND EAST OF THE
AREA...DECIDED TO KEEP IN PERIODS OF ISOLATED SHOWERS AND STORMS
BASED ON THE SPARSE EVIDENCE AVAILABLE. OVERALL IT SHOULD BE WARM
AND MOSTLY DRY PERIOD...BUT AN ISOLATED SHOWER OR STORM COULD POP UP
AT ANYTIME DURING THE DAYTIME PERIODS OF THE EXTENDED...PARTICULARLY
ACROSS THE EASTERN HALF OF THE FORECAST AREA. TEMPERATURES THROUGHOUT
THE PERIOD WILL BE RUNNING AT OR JUST ABOVE NORMAL...WITH HIGHS IN
THE 80S EACH DAY AND LOWS EACH NIGHT IN THE 60S. VALLEY FOG WILL
ALSO BE POSSIBLE EACH NIGHT DURING THE EXTENDED...WITH THE MORE
WIDESPREAD AND DENSER FOG CONFINED TO THE RIVER VALLEYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 742 PM EDT MON JUN 17 2013

FORECAST SOUNDINGS LOOK SUPPORTIVE FOR CONTINUED CONVECTIVE
DEVELOPMENT THROUGHOUT THE EVENING AND EVEN OVERNIGHT. THERE SHOULD
BE SOME FOG/MIST FORMING IN THE MORNING...ESPECIALLY WHERE THE
SHOWERS HAVE PASSED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, Jun 17, 2:43 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT MON JUN 17 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
343 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS. LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH
ANY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY MORNING...WITH A CONTINUED
POSSIBILITY THROUGH TUESDAY NIGHT. THUNDERSTORMS WILL ALSO BE
POSSIBLE WEDNESDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE
OR HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

JJ

In the hours before

Special weather statement, Jun 17, 3:34 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT MON JUN 17 2013

KYZ107-110-119-120-172115-
JOHNSON-MARTIN-PIKE-FLOYD-
434 PM EDT MON JUN 17 2013

 THROUGH 515 PM EDT MONDAY AFTERNOON...

   SOUTHEASTERN JOHNSON...
   SOUTHERN MARTIN...
   NORTHWESTERN PIKE AND
   NORTHEASTERN FLOYD.

AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEALLY...OR
NEAR PAINTSVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ODDS AROUND 440
PM EDT...LANCER AROUND 445 PM EDT...DICKS CREEK AROUND 450 PM EDT...
DAVISPORT AROUND 455 PM EDT...PEVIER AROUND 500 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Jun 17, 5:01 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
601 PM EDT MON JUN 17 2013

KYZ060-104-106-108-109-172300-
MENIFEE-ELLIOTT-MAGOFFIN-MORGAN-WOLFE-
601 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT MONDAY EVENING...

   NORTH CENTRAL MAGOFFIN...
   EAST CENTRAL MENIFEE...
   MORGAN...
   NORTH CENTRAL WOLFE AND
   SOUTHWESTERN ELLIOTT.

AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EZEL...OR 9
MILES WEST OF WEST LIBERTY...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIZE AROUND 610
PM EDT...NEW CUMMER AROUND 615 PM EDT...PANAMA AROUND 620 PM EDT...
LIBERTY ROAD AROUND 625 PM EDT...WEST LIBERTY AROUND 630 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RICHEY
Special weather statement, Jun 17, 5:02 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
602 PM EDT MON JUN 17 2013

KYZ106-107-109-110-112-172300-
JOHNSON-MAGOFFIN-MORGAN-BREATHITT-FLOYD-
602 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT MONDAY EVENING...

   WESTERN JOHNSON...
   NORTHERN MAGOFFIN...
   EXTREME EAST CENTRAL MORGAN...
   NORTH CENTRAL BREATHITT AND
   NORTHWESTERN FLOYD.

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STELLA...OR
NEAR SALYERSVILLE...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGGARD AROUND
610 PM EDT...SALYERSVILLE AROUND 615 PM EDT...STRINGTOWN AROUND 620
PM EDT...BURNING FORK AROUND 625 PM EDT...MASHFORK AROUND 630 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RICHEY
Special weather statement, Jun 17, 5:05 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT MON JUN 17 2013

KYZ110-120-172300-
PIKE-FLOYD-
605 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT MONDAY EVENING...

   SOUTHERN PIKE AND
   EAST CENTRAL FLOYD.

AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRETHEL...OR 7
MILES WEST OF PIKEVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GALVESTON
AROUND 610 PM EDT...COAL RUN AROUND 615 PM EDT...PIKEVILLE AROUND 635
PM EDT...JONANCY AROUND 645 PM EDT...CHLOE AROUND 650 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY
Special weather statement, Jun 17, 6:09 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT MON JUN 17 2013

KYZ104-180015-
ELLIOTT-
709 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 815
PM EDT MONDAY EVENING...

   ELLIOTT.

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISONVILLE...OR
NEAR SANDY HOOK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEWFOUNDLAND
AROUND 730 PM EDT...CULVER AROUND 740 PM EDT...BRUIN AROUND 815 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. HAIL UP TO DIME SIZE HAS
BEEN REPORTED WITH THIS STORM.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY
Special weather statement, Jun 17, 6:16 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
716 PM EDT MON JUN 17 2013

KYZ079-083>085-180015-
MCCREARY-PULASKI-WAYNE-WHITLEY-
716 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815
PM EDT MONDAY EVENING...

   MCCREARY...
   SOUTHERN PULASKI...
   WAYNE AND
   WEST CENTRAL WHITLEY.

AT 713 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREGORY...OR 9
MILES EAST OF MONTICELLO. ANOTHER STRONG STORM WAS LOCATED AT
WHITLEY CITY WITH YET A THIRD STORM NEAR SUNNYBROOK IN WAYNE
COUNTY...MOVING EAST NORTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENNEY AROUND
720 PM EDT...RITNER AROUND 725 PM EDT...GREAT MEADOWS CAMPSITES
AROUND 730 PM EDT...SLOANS VALLEY AROUND 735 PM EDT...ALPINE AROUND
740 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY

The radar

The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Letcher

When
June 17, 7:24 PM EST to 7:54 PM EST
Where
Letcher County, Thornton
Reported by
Public
Coordinates
37.180, -82.770

A thirty minute rainfall total of 1.02 inches was reported in Thornton.

Flash Flood, Perry

When
June 17, 9:10 PM EST to 11:30 PM EST
Where
Perry County, 1.37 mi NE of Avawam to 1.44 mi E of Avawam
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.234, -83.262

Extensive flooding was reported in the Big Creek area along Hwy 1096. Cars were reported to have been washed away with water also entering houses in the area. One water rescue took place for people trapped in rising waters in the area. The Big Creek Elementary school was flooded by as much as 3.5 feet of water. The interior of the building received only minor damage.

Heavy Rain, Breathitt

When
June 17, 9:15 PM EST to 9:55 PM EST
Where
Breathitt County, Jackson
Reported by
NWS Employee
Coordinates
37.550, -83.380

An inch of rain fell in a 30 to 40 minute period in Jackson. A wind gust of 40 to 45 mph was also reported. The gust knocked several shingles off the roof of a home, causing rain to leak into the house.

Flash Flood, Breathitt

When
June 17, 10:40 PM EST to June 18, 12:30 AM EST
Where
Breathitt County, 1.05 mi NW of War Creek to 0.7 mi NW of War Creek
Cause
Heavy Rain
Property damage
$78,000
Reported by
Public
Coordinates
37.611, -83.493

War Creek Road that runs along and about 200 feet from War Creek had water rushing across it that washed out the roadway. The water was knee deep in places and was flowing over the bridge.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457984, 457985, 457986, 457988.